Arizona, 2012

Heavy Rain in Arizona, July 24, 2012

July 24, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain and street flooding in Dewey-Humbolt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain and street flooding in Dewey-Humbolt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 24, 10:00 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 10:00 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 24 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. FOR WEDNESDAY AND
THURSDAY...A DRIER AND MORE STABLE AIR MASS WILL MOVE IN FROM OVER
THE EASTERN PACIFIC WITH A DOWNTURN IN THUNDERSTORMS ACTIVITY. BY
FRIDAY...MOIST SOUTHERLY FLOW WILL RETURN WITH MONSOON ACTIVITY
RAMPING-UP HEADING INTO THE WEEKEND.

&&
.DISCUSSION... VERY MOIST ATMOSPHERE REMAINS OVER NORTHERN ARIZONA
THIS MORNING. AN AREA OF THUNDERSTORMS PERSISTED OVERNIGHT BETWEEN
FLAGSTAFF...THE GRAND CANYON...AND PAGE. THIS AREA IS DISSIPATING. A
MESOSCALE CONVECTIVE COMPLEX SOUTHEAST OF FLAGSTAFF LAST NIGHT
GENERATED A MESOSCALE CONVECTIVE VORTEX AND IS INITIATING CONVECTION
ALREADY THIS MORNING AND WILL CONTINUE TO DO SO WELL INTO THE
AFTERNOON. SOUTHWEST OF FLAGSTAFF OVER YAVAPAI COUNTY THE SKIES HAVE
CLEARED. THIS WILL ALLOW FOR STRONG SURFACE HEATING AND ANOTHER
ROUND OF THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS THAT FORM
TODAY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLASH
FLOODING.

&&

.PREV DISCUSSION /230 AM MST/...SHOWERS AND THUNDERSTORMS OVER NORTH
CENTRAL ARIZONA WILL GENERALLY DECREASE IN NUMBER TOWARD SUNRISE BUT
NOT END COMPLETELY. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO LAST THROUGH THE MORNING HOURS AS A WEAK DISTURBANCE ALOFT MOVES
ACROSS NORTHERN ARIZONA. THE TOUGH CALL FOR TODAY IS HOW MUCH SHOWER
AND STORM ACTIVITY WILL THERE BE FROM ABOUT FLAGSTAFF WESTWARD. HIGH
PRESSURE FROM THE EASTERN PACIFIC WILL BEGIN TO MOVE OVER THE AREA
AND THIS WILL BE ACCOMPANIED BY WARMER AIR ALOFT. BETWEEN A SOMEWHAT
COOL BOUNDARY LAYER...SOME CLOUDS AND A DEVELOPING WARM CAP ALOFT
COULD SEE SUPPRESSED ACTIVITY. EAST OF FLAGSTAFF AND TOWARD THE NEW
MEXICO BORDER IT SHOULD REMAIN ACTIVE WITH DEEP MOISTURE...NO CAP
AND THE WEAK DISTURBANCE MOVING ACROSS THE AREA.

FOR WEDNESDAY AND THURSDAY...THE EASTERN PACIFIC HIGH WILL BRING
WARMER AIR ALOFT AND SOME DRYING TO NORTHERN ARIZONA. EXPECT A
GENERAL DOWNTURN IN THUNDERSTORM ACTIVITY AS A MORE STABLE AIR MASS
DOMINATES. MUCH OF THE AREA WILL ONLY SEE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS. AFTERNOON THUNDERSTORMS ARE EXPECTED TO CONTINUE
ALONG THE NEW MEXICO BORDER AND OVER THE WHITE MOUNTAINS.

FOR FRIDAY AND THE WEEKEND...MODELS ARE PROMISING A RETURN TO
SOUTHEASTERLY FLOW AND MONSOON MOISTURE WITH THE CHANCE OF SHOWERS
AND THUNDERSTORMS ON THE INCREASE ACROSS NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS WILL
REDEVELOP AROUND NOON WITH MVFR/IFR CONDITIONS UNDER HEAVY SHOWERS.
THUNDERSTORM COVERAGE SHOULD DIMINISH TO ISOLATED BY 02-03Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...MOIST CONDITIONS WILL CONTINUE TODAY WITH SCATTERED
AFTERNOON THUNDERSTORMS. A DRYING TREND WILL BEGIN ON WEDNESDAY WITH
STORM COVERAGE DECREASING SUBSTANTIALLY EXCEPT OVER THE WHITE
MOUNTAINS.

THURSDAY THROUGH SATURDAY...RELATIVELY DRY CONDITIONS FOR JULY WILL
PERSIST THROUGH THURSDAY AND FRIDAY...BEFORE SOUTHERLY FLOW BRINGS
SCATTERED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY
BACK NORTH AND WEST OVER THE WEEKEND. WINDS WILL BE LIGHT THROUGH
THE PERIOD WITH MINIMUM RELATIVE HUMIDITY VALUES RANGING FROM 20 TO
35 PERCENT.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/MCCOLLUM
AVIATION.......RB
FIRE WEATHER...RB/AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 24, 5:42 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
542 AM MST TUE JUL 24 2012

AZZ004>018-037>040-250930-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
542 AM MST TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING A
CONTINUATION OF SHOWERS AND THUNDERSTORMS TODAY. STRONGER STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT A DOWNTURN IN ACTIVITY ON WEDNESDAY AND THURSDAY AS A
SOMEWHAT DRIER AIR MASS MOVES ACROSS THE AREA. SOUTHERLY FLOW AND
MONSOON MOISTURE WILL RETURN BY FRIDAY AND OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 9:45 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      SUPAI                   36.22N 112.69W
07/24/2012                   COCONINO           AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A 3 TO 4 FOOT RISE IN HAVASU
            CREEK NEAR SUPAI VILLAGE.

&&

EVENT NUMBER FGZ1200068

RICKEY
Local storm report, Jul 24, 10:47 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1047 AM MST TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       SUPAI                   36.22N 112.69W
07/24/2012  E2.50 INCH       COCONINO           AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A 3 TO 4 FOOT RISE IN HAVASU
            CREEK NEAR SUPAI VILLAGE.

&&

CORRECTED EVENT

EVENT NUMBER FGZ1200068

RICKEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 24, 12:30 PM MST to 1:40 PM MST
Where
Yavapai County, Dewey to 2 mi W of Dewey
Reported by
Law Enforcement
Coordinates
34.530, -112.230

Heavy rain (2.10 inches) fell in Dewey-Humbolt. The intersection of Agua Fria and Prescott Street was close for a while due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405607.